Format

Send to

Choose Destination
See comment in PubMed Commons below
Aesthetic Plast Surg. 2008 Sep;32(5):743-7. doi: 10.1007/s00266-008-9156-4. Epub 2008 Apr 30.

Do cosmetic surgeons consider estrogen-containing drugs to be of significant risk in the development of thromboembolism?

Author information

1
Department of Plastic Surgery, The Countess of Chester Hospital, Liverpool Road, Chester, UK. rjohnson@picr.man.ac.uk

Abstract

BACKGROUND:

Well-documented evidence shows that estrogen increases the risk of deep vein thrombosis (DVT), and that the effects of DVT are compounded by the stress of surgery and an anesthetic.

METHODS:

This study sought to determine the current views and practice of plastic surgeons regarding combined oral contraceptive and surgery. In the United Kingdom, 285 consultant plastic surgeons were identified, and postal questionnaires were distributed to each surgeon.

RESULTS:

Of 286 postal questionnaires distributed to consultant plastic surgeons, 53% were returned and analyzed. Most of the surgeons considered combined oral contraceptive and surgery to be a risk factor for DVT, although only 54% discontinued it before surgery. Approximately 50% believed hormone-replacement therapy (HRT) is a risk, but fewer than a one-fourth of surgeons stopped its use before surgery. There was a range of distribution for the length of time HRT was discontinued for surgery. The majority of consultants discontinue HRT use for 5 to 6 weeks before surgery and until full ambulation after surgery. Data retrieved were used to compare documented evidence relating to combined oral contraceptive and surgery and its association with DVT.

CONCLUSION:

This survey shows that the management of patients taking estrogen-containing medication before plastic surgery varies, and guidelines regarding this should be sought.

PMID:
18446403
DOI:
10.1007/s00266-008-9156-4
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center